Methadone Overdose


What is Methadone?

Methadone is a potent medication that is used for pain management. This drug should be taken according to the prescription of the physician because a large amount of this drug is toxic to the body [1, 2].


Methadone overdose

Methadone is initially used as a pain medication. This opioid drug is usually prescribed to patient who experience severe pain. Another use of methadone is in the detoxification of drug dependents. It decreases the symptoms felt by these individuals as they withdraw from the use of heroin and other narcotic pain killers.


Side effects that may be felt with the use of methadone may include blurring of vision, chest pain, cough, difficulty in breathing, tingling sensation in the arms and legs and irregular heartbeat.

This drug is not prescribed to individuals who have pre-existing breathing disorder, severe type of asthma or diagnosed with paralytic ileus. Several medications interact with methadone and can cause serious symptoms. The physician must be advised of any medication that is being taken before starting methadone [1, 2, 3, 4].


How much is Methadone Overdose?

An overdose may occur either by ingesting a toxic amount of methadone at once or due to its build-up in the body. The lethal dose for methadone is set at 25mg for a regular individual. Those who use methadone for a long period of time may develop a resistance to this drug and can tolerate a higher amount before presenting any symptoms associated with the overdose.

These individuals are able to tolerate up to 200mg of methadone. Any more than this dosage may be fatal for them. Taking any painkiller or alcohol with this drug not only lowers the toxic levels but also potentiates overdose symptoms [1, 2, 3, 4, 5].

What are Methadone Overdose symptoms?

Initial symptoms that may be experienced after overdosing on methadone are euphoria, slurring of speech and ataxia. The patient may present with weak pulse and low blood pressure. Their pupils may be pinpoint and unresponsive. The breathing may be shallow or labored and there are cases where there is no spontaneous breathing at all. Fingernails and lips may turn blue while their skin may feel cold and clammy. Late presenting symptoms may include loud snoring, unconsciousness and brown fluid that may come out from the patient’s mouth or nose. If a severely high dose is taken, death may occur after 5-6 hours of taking the drug [1, 2, 3, 4, 5].

What is Methadone Overdose management?

When the patient is brought to the hospital due to methadone overdose, the priority is to stabilize the condition. An artificial airway may be established and they may be connected to a ventilator. Once they are stable, the serum level of methadone will be measured to identify the extent of the condition. If the drug is taken orally, activated charcoal may be given to them.

Activated charcoal reduces the amount of methadone by binding to the drug and facilitate the excretion through the urine. The stomach may be emptied by performing a gastric lavage. Antidotes may be given to reverse the effect of methadone.


Because of the long half-life of methadone, there may be a need for the patient to stay in the hospital overnight. The prognosis for the management of methadone overdose depends on how soon the management is initiated. The sooner the patient receives medical attention, the better their chances of their survival are [1, 2, 3, 4, 5].

How to prevent Methadone Overdose?

The overdose of methadone can be prevented by taking the medication according to the prescription of the physician. This drug should not be shared with other people especially with those who have a history of drug abuse or dependence.

Any side effects felt should be reported right away to the physician to be managed promptly. Other pain medications should not be taken with methadone to ensure the safety of the patients. Those who are addicted to the use of methadone should undergo rehabilitation to prevent them from further use of methadone [1, 2, 3, 4, 5].

Methadone users are at risk for overdose and can be lethal if it is not taken accordingly. Feel free to share your knowledge about this condition in the comment section.

References

  1. Drugs.com. (2016, June 30). Methadone. Retrieved from Drugs.com: https://www.drugs.com/methadone.html
  2. Heller, J. L. (2015, October 14). Methadone overdose. Retrieved from Medline Plus: https://medlineplus.gov/ency/article/002679.htm
  3. Caplehorn, J., & OH, D. (2002). Fatal methadone toxicity: signs and circumstances, and the role of benzodiazepines. Australia and New Zealand Journal of Public Health, 358-362.
  4. Project Know. (2016). Methadone Overdose Symptoms and Treatment. Retrieved from Project Know: http://www.projectknow.com/research/methadone-overdose/
  5. Addiction Blog. (2014, August 15). Methadone overdose: How much amount of methadone to OD? Retrieved from Addiction Blog: http://prescription-drug.addictionblog.org/methadone-overdose-how-much-amount-of-methadone-to-od/

Similar Posts:


Leave a Reply

Your email address will not be published.